Pennsylvania, 2009Damaging Winds in Pennsylvania, July 25, 2009
July 25, 2009 · NWS CTP · 3 events in 3 counties and zones
A compact upper air disturbance triggered thunderstorms during the afternoon and evening. A few storms produced isolated wind damage occurred in Potter and Snyder Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact upper air disturbance triggered thunderstorms during the afternoon and evening. A few storms produced isolated wind damage occurred in Potter and Snyder Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 25, 1:51 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 25, 1:51 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT SAT JUL 25 2009
.SYNOPSIS...
A STUBBORN AND SLOW MOVING UPPER LEVEL TROUGH OVER THE GREAT
LAKES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK. THE TROUGH SHOULD THEN
FINALLY RETROGRADE FAR ENOUGH TOWARD THE MIDDLE OF NEXT WEEK TO
ALLOW SOME MORE-TYPICAL SUMMER-LIKE CONDITIONS TO DEVELOP...AND
POSSIBLY LAST FOR SEVERAL DAYS.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE APPROACHING SQUALL LINE THAT LOOKED OFFICIALLY DEAD AS OF
130PM...IS SHOWING SIGNS OF REGENERATING WITH A STRING OF SHOWERS
DEVELOPING ALONG A LINE JUST TO THE WEST OF THE STATION. THE
BIGGEST QUESTION FOR THE NEAR TERM IS IF SOMETHING MORE THAN
ISOLATED CELLS CAN REGENERATE UPSTREAM AND IF IT WILL AFFECT MY
FCST AREA? SMALL MCS CURRENTLY RACING THROUGH SRN OHIO THREATENS
TO CUT OFF THE MOISTURE SURGE ADVERTISED BY THE MODELS WHICH ARE
HAVING A HARD TIME NOT ONLY RESOLVING WHERE THE PRECIP IS NOW BUT
WHERE IT WILL GO. THE OPERATIONAL GFS AND NAM PLACE THEIR PRECIP
BULLS EYES IN TOTALLY DIFFERENT PARTS OF THE STATE BY 06Z. THE GEM
IS PRETTY MUCH IN BETWEEN THE TWO AND THE 12 HOUR RESOLUTION OF
THE ECMWF OFFERS LITTLE OR NO HELP IN THIS SITUATION.
SAT TRENDS SO FAR SHOW NO SIGN OF CONVECTIVE INITIATION FURTHER
NORTH IN OHIO UNDER THE ANVIL BLOW-OFF OF THE MCV WHICH HAS CAPPED
THE ATMOSPHERE. THE BEST CAPES ARE BASICALLY EAST OF THE SYSTEM THROUGH
WV AND NRN VA...HINTING THAT NORTHWARD PROPAGATION PROSPECTS WILL
BE FAIRLY LIMITED.
SO THE RFC IDEA OF TRACKING THE BEST CHANCE OF RAIN THRU MY
SOUTHERN AREAS THROUGH ABOUT THE MIDNIGHT TIME FRAME LOOKS PRETTY
REASONABLE AT THIS STAGE. OVERALL POPS WILL BE RATHER HIGH AS MANY
AREAS ARE LIKELY TO MEASURE...BUT THE BEST CHANCE OF HEAVIER
SHOWERS/STORMS LOOKS LIKE IT SHOULD BE CONFINED TO THE AREA SOUTH
OF I80...AND MAYBE EVEN FURTHER SOUTH...LIKE I76 SOUTHWARD. SREF
PLUMES SHOW A WIDE SPREAD IN SOLUTIONS WITH THE AVERAGE OF ABOUT
.5 INCHES. REAL MEANS ARE PROBABLY LOWER AS THE MOST SOLUTIONS ARE
CLUSTERED DOWN AROUND A QUARTER INCH AND HIGHER OUTLIERS ARE
AFFECTING THE FINAL TOTALS.
SEVERE POTENTIAL IS SO FAR BEING LIMITED BY THE SLOW TO DEVELOP
INSTABILITY. MID LEVEL LAPSE RATES ARE STILL SUB 6C/KM WITH
MU CAPES JUST NUDGING 1000J OVER FAR SRN PARTS OF THE STATE. SPC
KEPT THE SLIGHT RISK VIRTUALLY UNCHANGED SO WILL NOT CHANGE THE
HWO AT THIS POINT.
&&
.SHORT TERM /SUNDAY/...
ANOTHER WEAK FRONTAL SYSTEM WILL ACT AS A TRIGGER FOR MORE SHOWERS
AND STORMS SUNDAY. SREF PLUMES SHOW CAPES A BIT LOWER THAN TODAYS
MEAGER VALUES WHILE THE GEFS PLUMES NUDGE THEM A BIT HIGHER. AS
USUAL THINGS WILL BE DEPENDENT ON CLOUD COVER AND FCST SOUNDINGS
HINT AT A MOSTLY CLOUDY DAY. SO AT THIS POINT SUNDAY DOESNT SEEM
TO WARRANT ANY ENHANCED WORDING. JUST ANOTHER UNSETTLED DAY IN
THIS SUMMER THAT HAS SO FAR BEEN COOL AND DAMP.
MAX TEMPS SUNDAY WILL RANGE FROM THE MID 70S OVER THE NORTHWEST
MTNS AND THE LAUREL HIGHLANDS...TO THE LOWER AND MID 80S
ELSEWHERE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HIGHER PWATS LINGER IN THE SE POSSIBLY INTO MONDAY WITH COOLER AIR
ADVECTING IN AT MID LEVELS...SO COLD FRONT LOOKS TO BE PLANNING A
SLOW EXIT TO THE EAST. HENCE KEPT A 40 PERCENT CHC OF SHRA/TSRA IN
THE FORECAST...MAINLY IN THE SE. POPS AROUND 30 PERCENT WILL BE
MAINTAINED ACROSS THE SE 1/3 F THE FCST AREA.
MAX TEMPS MONDAY WILL BE NEARLY IDENTICAL TO SUNDAYS
WITH THE MEAN UPPER STAYING TO THE NW OF THE REGION...THEN
EVENTUALLY RETROGRADING TO OVER...OR JUST TO THE WEST OF THE MISS
VALLEY BY THE MID-WEEK ...THE RATHER MOIST SW WILL BRING A CHANCE
(EACH DAY) FOR MAINLY AFTERNOON SHOWERS AND ISOLATED LATE DAY TSRA.
RIGHT NOW 00Z GEFS AND OPERATIONAL GFS AND ECMWF...SHOWS THAT
WEDNESDAY AFTERNOON AND NIGHT POSE THE GREATEST CHC FOR SHRA/TSRA
(50-60 POP) AS THE FLEETING NEAR TO SLIGHTLY ABOVE NORMAL TEMPS (AND
DEWPOINTS IN THE 60S TO NEAR 70F) INTERACT WITH SEVERAL MID/UPPER
LEVEL SPEED MAXS HEADING NE UP THE OHIO RIVER VALLEY.
WELL TAKE WHAT WE CAN GET THIS SUMMER...IN TERMS OF WARMTH AND 500
MB HEIGHTS ABOVE 582 DAM...WHICH WILL DEVELOP MONDAY AFTERNOON
THROUGH THE MIDWEEK PERIOD AS THE STUBBORN/PERSISTENT UPPER TROUGH
GRADUALLY RETROGRADES.
AS EARLIER SHIFTS NOTED...THE MAIN FORECAST CHALLENGE IN THE LONG
TERM IS THE WESTWARD PROPAGATION OF THE MID ATLANTIC RIDGE...AND
CORRESPONDING WESTWARD PROPAGATION OF UPPER TROUGH. 12Z GFS SUGGESTS
THAT THE RIDGE STARTS TO EDGE INTO PA AT THE START OF THE
PERIOD...PUSHING THE 500MB TROUGH AXIS WEST OF THE MISSISSIPPI. IF
THIS VERIFIES...THEN THE THREAT OF RAIN WILL BE GREATLY DIMINISHED
AS THE CWA WILL BE SPARED FROM THE ENDLESS STRING OF SHORTWAVES
SWINGING AROUND THE UPPER LOW. A MORE LIKELY SOLUTION WOULD BE A
LESS DRAMATIC WESTWARD SHIFT FOR THE 500MB TROUGH...KEEPING THE CWA
WELL WITHIN THE CROSS HAIRS OF SEVERAL SFC/UPPER WAVES RIPPLING NE
WITHIN THE QUASI STATIONARY HIGH PWAT AIR OF 36-48MM.
REGARDLESS...PERSISTENT THE PERSISTENT S/SE SFC FLOW (AND SW FLOW IN
THE 925-850 MB LAYER) WILL MAKE FOR A WARM AND RATHER HUMID
WEEK...ESPECIALLY IN THE LOWER SUSQ WHERE DEWPOINTS WILL NEAR 70 AND
HIGHS WILL STAY IN THE MID 80S.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL PUSH SEWD FROM THE GREAT LAKES AND SLOW AS IT
APPROACHES THE UPPER OHIO VLY BY 00Z. SCT STRONG TO SEVERE STORMS
ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA INTO THE
EVENING HOURS. CONDITIONS WILL REMAIN VFR EXCEPT IN THE
CONVECTION WHERE VIS DROPPING DOWN TO 1-2 MILES CAN BE EXPECTED
FOR SHORT PERIODS OF TIME.
SHOWERS WILL BECOME MORE SCATTERED OVERNIGHT WITH PATCHY FOG
BECOMING AN ISSUE IN AREAS THAT SEE THE AFTERNOON AND EVENING
SHOWERS/STORMS.
OUTLOOK...
SUN-WED...VFR WITH MVFR MAINLY IN AM FOG/ST AND SCT PM SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...LAMBERT
AVIATION...LACORTE
Hazardous weather outlook, Jul 25, 9:54 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 AM EDT SAT JUL 25 2009
PAZ004>006-010>012-017-018-024-033-261500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-
1054 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066-
261500-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1054 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 2:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 25 2009
PAZ005-006-011-252000-
CAMERON PA-MCKEAN PA-POTTER PA-
320 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMERON...
SOUTHEASTERN MCKEAN AND WESTERN POTTER COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK RIVER...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SIZERVILLE AROUND 330 PM...KEATING SUMMIT
AROUND 340 PM...ROULETTE AROUND 350 PM AND COUDERSPORT AROUND 400 PM.
LAT...LON 4171 7781 4148 7836 4156 7843 4161 7842
4161 7848 4163 7849 4191 7799
EXPERIMENTAL
FORECASTER: KFThunderstorm Wind, Potter
- When
- July 25, 2:40 PM EST
- Where
- Potter County, 2.37 mi SW of Odin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.676, -78.113
Thunderstorm winds estimated near 60 mph knocked down 30 pine and apple trees north of Austin on Upper Bark Shanty Road.
Thunderstorm Wind, Snyder
- When
- July 25, 4:50 PM EST
- Where
- Snyder County, Clifford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -76.900
Thunderstorm winds estimated near 60 mph knocked down trees in Penn Township just west of Selinsgrove.
Thunderstorm Wind, Schuylkill
- When
- July 25, 6:40 PM EST
- Where
- Schuylkill County, Tuscarora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -76.030
Thunderstorm winds estimated near 60 mph knocked down trees in Tuscarora.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Lightning Strike in Florida, July 25, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176230, 174956, 176643.